Texas, 2008

Hail in Texas, November 11, 2008

November 11, 2008 · NWS EWX · 2 events in 2 counties and zones

A slow moving and weak frontal boundary collided with gulf moisture and approaching shortwave trough over northern Mexico to form convection that developed in the eastern hill country and over the coastal plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A slow moving and weak frontal boundary collided with gulf moisture and approaching shortwave trough over northern Mexico to form convection that developed in the eastern hill country and over the coastal plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 11, 2:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 11, 2:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CST TUE NOV 11 2008

.DISCUSSION...
SCATTERED SHOWERS WILL CONTINUE TO DEVELOP MAINLY ACROSS THE EASTERN
HALF OF THE REGION THIS AFTERNOON AND EVENING. RAIN CHANCES WILL
PERSIST INTO THE OVERNIGHT HOURS AS A SHORTWAVE TROUGH PUSHES IN
FROM THE WEST. THIS S/W MAY PROVIDE ENOUGH ENERGY TO INTERACT WITH
THE LLJ TO ENABLE SOME OF THESE STORMS TO BECOME SEVERE THROUGH
THE OVERNIGHT HOURS. THE ACTIVITY WILL SLOWLY PROGRESS TOWARD THE
COAST WITH ONLY ISOLATED REMNANTS EXPECTED ACROSS THE COASTAL
PLAINS BY WEDNESDAY EVENING. MUCH DRIER CONDITIONS ARE THEN EXPECTED
THROUGH THE REST OF THE FORECAST PERIOD.

BOTH MAX AND MIN TEMPS THROUGH THE END OF THE WORK WEEK WILL CONTINUE
TO BE AS MUCH AS 10-15 DEGREES ABOVE MID-NOVEMBER NORMALS. A COLD
FRONT WILL ENTER THE REGION FRIDAY AFTERNOON. WINDS WILL HAVE SHIFTED
TO THE NORTH ACROSS THE ENTIRE AREA BY FRIDAY EVENING...BUT THE
COLD AIR ADVECTION WILL LAG BEHIND BY SEVERAL HOURS. BREEZY NORTH
WINDS SATURDAY MORNING WILL PERSIST THROUGH THE AFTERNOON AND
DIMINISH DURING THE EVENING. NOTICEABLY COOLER TEMPERATURES ARE
EXPECTED SATURDAY...BUT WILL REMAIN WITHIN A FEW DEGREES OF NORMAL.
HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY ALLOWING
CLEAR SKIES AND LIGHT WINDS TO ENABLE GOOD RADIATIONAL COOLING
SATURDAY NIGHT. FREEZING TEMPERATURES ARE EXPECTED ACROSS THE HILL
COUNTRY...BUT CANNOT RULE OUT THE POSSIBILITY OF A MORE WIDESPREAD
FREEZE ESPECIALLY SINCE THIS SCENARIO IS 5-6 DAYS OUT. FOR
NOW...HAVE UNDERCUT MEX TEMPS BY A FEW DEGREES BUT KEPT FREEZING
TEMPS LIMITED TO THE HILL COUNTRY.

LITTLE VARIATION IN AFTERNOON HIGH TEMPERATURES IS EXPECTED
THROUGH THE BEGINNING OF THE WEEK WITH MOST AREAS PEAKING IN THE
UPPER 60S TO JUST ABOVE 70. A SLIGHT WARMING TREND IS EXPECTED
FOR MINIMUM TEMPS AS SOUTHERLY WINDS HELP PUSH GULF MOISTURE BACK
INTO THE LOWER LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  82  54  80  56 /  50  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  60  81  52  81  51 /  50  40  20  -   -
DEL RIO INTL AIRPORT           56  82  49  81  53 /  10  10  -   -    0
SAN ANTONIO INTL AIRPORT       63  83  55  82  55 /  40  40  20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/02
Hazardous weather outlook, Nov 11, 5:37 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 11 2008

TXZ171>173-183>194-202>209-217>225-228-121145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
537 AM CST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT EAST OF A LINE FROM FLORENCE TO CASTROVILLE TO HINDES.
THIS INCLUDES THE AUSTIN AND SAN ANTONIO AREAS. THE AIRMASS
ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS WILL DESTABILIZE
THIS AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Travis

When
November 11, 5:05 PM CST
Where
Travis County, 0.44 mi SSE of Austin Birdsnest Arp
Measured
0.75 in hail
Reported by
Airplane Pilot
Coordinates
30.395, -97.566

The airport manager at the Birds Nest Airport reported hail.

Funnel Cloud, Lee

When
November 11, 5:55 PM CST
Where
Lee County, 5.42 mi SW of Blue
Reported by
Fire Department/Rescue
Coordinates
30.350, -97.220

The Elgin Fire Department reported a funnel cloud near the junction of FM 696 and FM 619 moving toward Lexington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137626, 137625.